Let’s discuss treatment of ACS (Acute Coronary Syndrome) with NTG (NiTroGlycerin in the US, or GTN – Glyceryl TriNitrate elsewhere).
A possible heart attack.
Well why don’t you just say that?
The AHA (American Heart Association) is trying to come up with terminology that is accurate and includes things that might develop into a heart attack if not treated effectively.
The typical dose of NTG is 0.4 mg (400 micrograms) given as a sublingual (under the tongue) tablet or as a spray given under the tongue or on the tongue.
Only up to three.
That’s what the ACLS (Advanced Cardiac Life Support) guidelines and all of the protocols say.
What if you give NTG, the chest discomfort is completely relieved with the third tablet, but the discomfort returns?
Or the chest discomfort is being relieved, the patient has already taken 2 NTG and you give one NTG?
It doesn’t make sense to stop a treatment that is effective.
Patients with ischemic discomfort may receive up to 3 doses of sublingual or aerosol nitroglycerin at 3- to 5-minute intervals until pain is relieved or low blood pressure limits its use (Class I). IV nitroglycerin is indicated for ongoing chest discomfort, control of hypertension, or management of pulmonary congestion in patients with STEMI associated with LV failure (Class I). In patients with recurrent ischemia, nitrates are indicated in the first 24 to 48 hours. IV rather than long-acting preparations should be used acutely to enable titration.
What are you supposed to do for a patient who appears to be responding to NTG treatment when you reach the magic number of 3?
It does state that IV nitroglycerin is indicated for ongoing chest discomfort, but that doesn’t do the patient much good in the prehospital setting. Few EMS agencies use IV NTG.
Medical directors do not insist that their medics be able to titrate medications effectively and assume that this is beyond the abilities of medics.
Talk about creating the problem you are trying to avoid.
Are there many drugs that do not require titration?
But the medical directors start mumbling about their creation – Medic X (the incompetent medic).
They created these bad medics and use them to justify withholding appropriate care from patients?
Of course they would never accept that it is their fault. Tradition, not titration.
Apparently, the concept of NTG being effective, but requiring more than 3 is something ACLS does not address in the EMS setting and only hints at in the hospital setting.
They view chest discomfort as completely responsive or unresponsive – nothing in between.
This is giving me chest discomfort.
If the purpose of morphine is to treat discomfort – not to vasodilate – fentanyl would be a much safer drug to use.
One drug at a time. Tell me more about a limit of 3 NTG.
There are few sensible reasons for a maximum of 3 NTG. One might be to discourage continuous treatment without reassessment.
Who would do that?
Medic X, who doesn’t know what he is doing, but he is blindly following an algorithm or protocol.
So even AHA encourages EMS to use incompetent people?
What do they do to discourage this?
They do appear to be afraid of upsetting the OLMC (On Line Medical Command) requirements crowd.
Anyway, back to reassessment. Whenever you treat a patient, you need to reassess. Continually reassess.
Another reason for the maximum of 3 NTG might be to encourage the people in the hospital to switch the patient to IV NTG as soon as possible. It might be nice if ACLS were clear on this.
NTG may be difficult to titrate, when given sublingually. IV NTG can be titrated much more precisely.
So you can give more than 3 NTG all together?
Can you think of any reason why you should not give more than 3 NTG to a patient?
Their blood pressure will crash!
The occasional patient with chest discomfort will have an adverse reaction to NTG. Most often this is a transient drop in blood pressure, sometimes accompanied by a similarly transient bradycardia, that is dramatically overreacted to by the medics, nurses, and doctors caring for the patient.
Dramatically overreacted to? The patient has no blood pressure!
For how long?
Once we start running some fluid into the patient the blood pressure comes back up.
So the blood pressure starts to recover before you are able to give enough fluid to make any difference?
And you think that the meager amount of fluid that you gave to the patient had something to do with that?
Well, when we start giving the fluid the pressure comes back up.
Was anyone expressing displeasure with the change in the patient’s blood pressure?
A few non-FCC approved (Federal Communications Commission) words might have been used when this happened.
How do you know that these words were not the cause of the improvement in the blood pressure?
But that’s silly.
Did the patient get better after these words were used?
Well, that was your reason for thinking that a tiny amount of IV fluid, that you had just started to run into the patient, made a difference.
The fluid is a medical treatment.
Homeopaths give larger doses and make less dramatic claims. They call it medicine, too.
Is there any recommendation on the use of fluids for treating a typical heart attack?
Don’t give a lot.
Still, when the patient has a dramatic short term reaction to a medication, your response is to pretend that the potential heart attack is no longer a problem and just dump fluid into the patient?
But the blood pressure crashed!
And your actions had no effect on the blood pressure, but might have worsened any heart attack or pulmonary edema the patient may have.
The NTG may cause the patient’s blood pressure to suddenly drop.
The blood pressure will probably recover within a couple of minutes regardless of what pseudoscientific methods you use.
The pseudoscience is not good, but there are plenty in medicine who preach pseudoscience.
As long as there is no real danger, why worry?
I didn’t claim that there is no danger. All medicines have risks. One of the risks of NTG is a transient drop in blood pressure.
As long as it is just transient, who cares?
If you take a patient with an evolving heart attack and suddenly drop the patient’s blood pressure, you increase the chances of arrhythmia, seizures, worsening ischemia, coronary steal ,and other adverse events that might not be so transient.
Ooh, that is bad.
Of course, the same is true, but far less common with IV starts.
You’ve never seen someone become light headed, hypotensive, unconscious, or even seize during an IV start or during phlebotomy (which is not significantly different from an IV start)?
Yes, but that is not the same mechanism.
True, the IV/phlebotomy syncope tends to be in young women, while the NTG syncope tends to be in older men.
For one thing, we are not as suspicious of heart attacks in women. Women present with atypical symptoms much more often than men do. So, we give NTG to men much more often.
That sounds like another post.
OK. Here is the ACLS recommendation on treatment of post-NTG hypotension.
Oh, good. You were just pulling my leg about the lack of research to support using fluids for hypotension.
They do not cite any research to support this opinion.
On the other hand, they are writing about IV NTG – not sublingual. They probably turned down (or off) the NTG infusion as they were giving fluids. There might have been some of that charming language that will cost you millions if spoken on TV or radio. Of course, the FCC will fine you if you pronounce “FCC” on TV or radio.
I thought this was Fun With Explosives, not Fun With Expletives.
Just trying to keep this from being too boring.
Do they say anything else about hypotension?
The action of nitroglycerin is mediated through local endothelial production of nitric oxide, particularly in the venous capacitance system. Nitroglycerin is most effective in patients with increased intravascular volume. Hypovolemia blunts the beneficial hemodynamic effects of nitroglycerin and increases the risk of hypotension; nitrate-induced hypotension typically responds well to fluid replacement therapy. Other potential complications of use of IV nitroglycerin are tachycardia, paradoxical bradycardia, hypoxemia caused by increased pulmonary ventilation-perfusion mismatch, and headache.
They change what is stressed. When giving NTG, the patient’s volume status seems to have more to do with the effects of NTG than anything else.
So, if NTG is most effective when the patient has too much fluid, then why don’t we give Lasix?
That is definitely more than one other post, but no Lasix.
Sad. Now look at the full sentence on hypotension.
If the patient is already hypovolemic the NTG might not do much to help and may do a lot to hurt.
Change the nitrate-induced hypotension to nitrate and hypovolemia-induced hypotension and you are looking at a totally different patient.
Are they referring to RVI (Right Ventricular Infarction)?
Changes the whole perspective. If your patient is hypovolemic and the pressure drops – give fluid.
Common sense, but why not just treat hypovolemia?
That would make too much sense.
If the patient is hypovolemic it is appropriate to give fluids. If not hypovolemic, avoid the fluids.
Here is a link to the 2005 ACLS ACS algorithm. It tries to simplify ACS treatment.
My other posts on OLMC requirements and Medic X are: